Lower Lip Asymmetric Swelling After Restylane

I just had Restalyn injections into both my upper and lower lip. The lower lip was not numbed as well as the upper and painful when the doctor injected. But a few hours later, I noticed that my lower lip was extremely swollen, the right side much more so than the left. I am very worried. I've been applying ice and it hasn't gotten worse but really any better either. I dont see any obvious bruising either.

Doctor Answers (14)

Lip swelling after Restylane

+2

Restylane is Hyaluronic acid, which absorbs some water after injection, so excessive swelling is not uncommon after any hyaluronic acid injection, including Restylane.

I would wait a few days, even one week. If there still is asymmetry, an injection of hyaluronidase may help correct it.

Always make sure that you are treated by an experienced Board Certified Dermatologist or Plastic Surgeon.


Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Restylane Lip Swelling

+2
A few hours is not a reason to be concerned just yet. I would wait at least a week, though stopping by your injectors office may not be a bad idea to allow a reassessment. The beauty of lip augmentation is that the product is malleable for a few days after. Continue tge ice for now as tolerated.

Will Richardson, MD
Fort Lauderdale Dermatologic Surgeon
4.0 out of 5 stars 8 reviews

Swelling is normal

+1
You can expect swelling to last for one to two weeks, depending on the area treated and how your body reacts to the treatment. Keep your head elevated to help ease swelling, particularly when sleeping. You can use a few pillows to prop your head up. If you don't improve in a week or so, please return to your injector.

Jerome Edelstein, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 74 reviews

You might also like...

Asymmetric Swelling After Restylane

+1

The full effect will be known at 10-14 days. Until that time, wait and be patient. Once the inflammatory response subsides, the swelling goes down and any bruising is absorbed, you will be able to determine if the asymmetry is from too much product inected or if it were due to swelling/bruising/etc.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

Lip Asymmetry after Restylane

+1

Hello.  What you are describing could be very normal.  You may have uneven swelling or even a bit of bleeding (hematoma) causing the irregularity from side to side.  Several hours is just not enough time to know what this will look like when the swelling subsides.  

Discuss the concerns with your injector and if it does not look any better in a day or two, schedule a follow up.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Swelling after lip injections

+1

It is not uncommon to have lip asymmetry and swelling after lip injections. The lip is a common area for swelling. In fact, if you were to massage your lip hard enough, it will swell up. Also, bruising and hematoma( collection of blood) may occur  after injections and may last for a week after injections. So not to worry. Give it some time and the swelling and bruising will go down. Put ice on it and take arnica. Dr Ben Behnam.

Ben Behnam, MD
Santa Monica Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Restylane - Lower Lip Asymmetric Swelling After Restylane

+1

Unfortunately, there's not much you can do about this aside from have some of the Restylane reversed.

The good news is that it is reasonably common to have asymmetry after the injections, and probably even more so for injections of the lips.  These tend to be more uncomfortable than for other areas and, for that reason, I am more likely to use a nerve block when treating this area than for any other.  Because it is so vascular (ie, lots of blood supply) even a slightly greater incidence of bruising leads to LOTS of extra swelling here.

Most likely, it will just settle down on its own over the next few days and, hopefully, be adequately symmetric.

You should, of course, speak with your physician.  In extreme cases, it may be advisable to "dissolve" some of the Restylane with hyaluronidase, but my guess is that the swelling is due more to some excess bleeding/bruising than to an excess of hyaluronic acid.  In that case you will, in fact, just need to wait it out.

Sorry about that but I hope that this helps, and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 155 reviews

Uneven swelling after Restylane injections in the lip

+1

Swelling is normal after Restylane is injected into the lip.  It does take at least a week in many cases for swelling to resolve to the point where you doctor can tell if it will need to be touched up.  Cold compresses applied for the first day or so after injections can help reduce the amount of swelling that develops.  If you are concerned that something doesn't look right the physician who injected you or a knowledgeable person on his/her staff should be willing to examine you. 

Brian Biesman, MD
Nashville Oculoplastic Surgeon
5.0 out of 5 stars 24 reviews

Lower Lip Asymmetric Swelling After Restylane

+1

If you are posting than this is a real issue for you. Best to return to the injecting doctor, daily if necessary, to receive care. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Swelling after Restylane lip injections

+1

The typical side effects associated with hyaluronic acid injections such as Restylane or Juvederm include bruising, redness, swelling and pain. These occur in as high as 90% of patients and usually resolve within one week. It is possible that some of these side effects may be affected by the injection techniques such as fan like injections, higher injection volumes, and more rapid injection times. I will always ask my patients to wait at least one week to let the swelling resolve before re-evaluating. There are also many nice ways to numb the lips before treatment to make these injections relatively painless.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.